Alert archive / Virginia / Frost Advisories in 2021
Frost Advisory 6, NWS Morristown, TN
NWS Morristown, TN issued this frost advisory at Oct 17, 2021, 3:05 PM EDT for 4 counties in Virginia; Carter County, Johnson County, Sullivan County, Tennessee; Cherokee County, Clay County, North Carolina. It took effect at Oct 18, 2021, 4:00 AM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2021, 3:05 PM EDT (19:05 UTC)
- In effect from
- Oct 18, 2021, 4:00 AM EDT
- Expired
- Oct 18, 2021, 8:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
Counties Cherokee County, NC, Clay County, NC, Carter County, TN, Johnson County, TN, Sullivan County, TN, City of Bristol, VA, Russell County, VA, Scott County, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 77 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
623 WWUS74 KMRX 171905 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 305 PM EDT Sun Oct 17 2021 NCZ060-061-TNZ017-018-047-VAZ005-006-008-180330- /O.NEW.KMRX.FR.Y.0006.211018T0800Z-211018T1200Z/ Cherokee-Clay-Sullivan-Johnson-Southeast Carter-Scott-Russell- Washington- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Kingsport, Bristol TN, South Holston Dam, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hampton, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 305 PM EDT Sun Oct 17 2021 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM EDT MONDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Portions of east Tennessee, southwest Virginia and southwest North Carolina. * WHEN...From 4 AM to 8 AM EDT Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
2 follow-up statements
323 WWUS74 KMRX 180136 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 936 PM EDT Sun Oct 17 2021 NCZ060-061-TNZ017-018-047-VAZ005-006-008-181000- /O.CON.KMRX.FR.Y.0006.211018T0800Z-211018T1200Z/ Cherokee-Clay-Sullivan-Johnson-Southeast Carter-Scott-Russell- Washington- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Kingsport, Bristol TN, South Holston Dam, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hampton, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 936 PM EDT Sun Oct 17 2021 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM EDT MONDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Portions of east Tennessee, southwest Virginia and southwest North Carolina. * WHEN...From 4 AM to 8 AM EDT Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
496 WWUS74 KMRX 180703 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 303 AM EDT Mon Oct 18 2021 NCZ060-061-TNZ017-018-047-VAZ005-006-008-181200- /O.CON.KMRX.FR.Y.0006.211018T0800Z-211018T1200Z/ Cherokee-Clay-Sullivan-Johnson-Southeast Carter-Scott-Russell- Washington- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Kingsport, Bristol TN, South Holston Dam, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hampton, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 303 AM EDT Mon Oct 18 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Portions of east Tennessee, southwest Virginia and southwest North Carolina. * WHEN...From 4 AM to 8 AM EDT Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this frost advisory went out at Oct 17, 2:40 PM EDT, 25 minutes earlier.
Area forecast discussion, Oct 17, 2:40 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
240 PM EDT Sun Oct 17 2021
.SHORT TERM...(Tonight and Monday)...
Key Message:
1. Cold. Patchy frost will be possible across parts of southwest VA
and northeast TN
Surface high pressure centered over the ArkLaTex region has provided
the southeast with abundant sunshine. On the east side of the high
where the surface pressure gradient is a little tighter, the winds
are generally north to northwesterly with a few occasional gusts up
to 20 mph.
Clear conditions will persist overnight with the winds decoupling.
Areas of frost will likely develop late tonight across parts of
southwest Virginia and parts of northeast TN, perhaps for southwest
NC. However, confidence is low for frost to develop across SW North
Carolina.
Monday will be another stellar day as high pressure remains nearly
stationary centered over Tennessee. Daytime highs will generally be
in the 60s and 70s.
AC
.LONG TERM...(Monday Night through Sunday)...
Key Messages:
1. Dry weather with a warming trend through Wednesday is expected,
followed by showers and isolated thunderstorms on Thursday.
2. Towards next weekend, the trend will be a return of dry and
seasonally cooler weather, possibly like what has been seen lately.
Monday Night through Thursday
To start off the period, mid/upper shortwave ridging will be
centered over the Mississippi River Valley with surface high
pressure dominating much of the eastern U.S. A closed low will also
be in place over the Northern Rockies. This initial setup will
continue with height rises promoting a warming trend back to near
normal during the day on Tuesday. By Wednesday morning, the
aforementioned closed low will have ejected into the High Plains
with continued cyclogenesis leading to a developed surface low
pressure system that will track towards the Great Lakes. During this
time, the surface high will shift eastward with both of these
features lending southerly flow and Gulf moisture advection,
especially to our west. This will continue the warming trend through
Wednesday with its associated cold frontal boundary being the main
forcing mechanism for a return of rain chances before its passage on
Thursday night.
The recent trend in model runs has shown a more dynamic and possibly
a sufficiently unstable setup for showers and isolated convection.
There has also been a slower trend for the frontal passage with this
recent model run as well. With the surface low and upper jet still
far removed from the region to the north, these factors are fairly
marginal at this point. Nevertheless, indications of the vertical
wind profiles and instabilty of potentially >500 J/kg along and near
the Cumberland Plateau will justify low probability HWO wording.
This is also given the limited confidence, being that the event is
still 5 days. Nevertheless, the main message to be gained will be a
return of showers and isolated thunderstorms on Thursday before the
front moves through, likely by Friday morning.
Friday through Sunday
By Friday, the front will have moved through the region, shifting
the pattern to a more northwesterly low-level flow pattern. With
lingering moisture indicated near and below the 850mb level, a few
sprinkles can't be ruled out in the mountains early in the day.
Otherwise, drier and seasonally cool weather will prevail into the
weekend with surface high pressure in place and near to below normal
heights. With a lower sun angle and a similar setup to what we are
currently seeing, another chance for frost exists by Sunday morning
as the surface high will be in closer proximity to the area.
BW
&&
.AVIATION...
18Z TAF DISCUSSION.
VFR conditions will occur at all sites through the period.
AC
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 44 70 46 73 49 / 0 0 0 0 0
Knoxville McGhee Tyson Airport, TN 43 69 43 72 48 / 0 0 0 0 0
Oak Ridge, TN 42 69 44 71 47 / 0 0 0 0 0
Tri Cities Airport, TN 37 66 40 71 43 / 0 0 0 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Frost Advisory from 4 AM to 8 AM EDT Monday for Cherokee-Clay.
TN...Frost Advisory from 4 AM to 8 AM EDT Monday for Johnson-
Southeast Carter-Sullivan.
VA...Frost Advisory from 4 AM to 8 AM EDT Monday for Russell-Scott-
Washington.
&&Hazardous weather outlook, Oct 17, 3:10 AM EDT, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 310 AM EDT Sun Oct 17 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-180715- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 310 AM EDT Sun Oct 17 2021 /210 AM CDT Sun Oct 17 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Nearby
Frost Advisories in Virginia, 2021Frost Advisories in Tennessee, 2021Frost Advisories in North Carolina, 2021Every frost advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.